Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 6, NWS Midland/Odessa, TX

May 24, 2014Crane County, Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 24, 2014, 5:21 PM CDT for Crane County, Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2014, 5:21 PM CDT (22:21 UTC)
Expired
May 24, 2014, 8:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Crane County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 120 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

841 
WGUS54 KMAF 242221
FFWMAF
TXC103-371-250115-
/O.NEW.KMAF.FF.W.0006.140524T2221Z-140525T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
521 PM CDT SAT MAY 24 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHEASTERN CRANE COUNTY IN WEST TEXAS...
  EAST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 815 PM CDT

* AT 517 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  AND LOCAL RESIDENTS REPORTED VERY HEAVY FROM A THUNDERSTORM 6 MILES
  SOUTH OF BAKERSFIELD...MOVING NORTHEAST AT 15 MPH.  RADAR INDICATES
  3 INCHES OR MORE OF RAIN HAS FALLEN IN SOME LOCATIONS WITH THIS STORM.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  BAKERSFIELD...
  IRAAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3067 10181 3067 10213 3062 10217 3062 10233
      3055 10257 3106 10237 3108 10235 3107 10234
      3109 10236 3110 10235 3109 10231 3107 10234
      3104 10229 3104 10224 3101 10219 3099 10209
      3100 10203 3093 10189

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:46 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 24, 2:46 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT Sat May 24 2014

.DISCUSSION...
A bit busy so will keep this short. Not much has changed with the
forecast reasoning tonight into Monday with the deep upper low
over NM/AZ continuing to provide southerly flow and instability
with scattered showers and thunderstorms to much of the CWA. Shear
values are high enough that there will be a tornado threat, but
despite Tornado Watch #181 reaching up in southeastern New Mexico,
the main TOR threat will be along and south of an outflow boundary
currently near the Pecos River. Winds behind this boundary have
been an impressive 20-30kts from the northeast but it should stall
soon and begin to lift north exposing the southern portions of the
watch to the directional shear needed for a tornado threat. The
northern portion of the tornado watch may see more of a severe
threat given the surface cold pool behind the outflow boundary
keeping convection elevated. In addition to the severe threat,
there have been recent rains of 1-3 inches from southeastern New
Mexico across the northern Permian Basin which have moistened the
soil enough to enhance the flash flood threat. By no means is the
drought over, but these rains will make flooding easier in the
northern CWA so areas from Hobbs to Snyder need to be aware for
the potential for flash flooding mainly in urban areas with poor
drainage and low water crossings.

Highest rain chances will be the next 24 hours with the axis of
rain shifting to the east by Monday as the upper low finally
begins to move east into the plains. Increasing upper heights will
allow highs to rise back to near normal but the approaching upper
ridge is not very strong so very seasonal temps can be expected
the remainder of next week. Somewhat unusual for late May, we also
have to keep an eye on the eastern Pacific where a tropical system
is forecast to move north and may make landfall into northern
Mexico the middle of next week. This could spread moisture as far
east as west Texas and bring another chance for rain.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 63  79  63  84  /  70  70  40  30
BIG SPRING TX              65  77  65  81  /  70  70  60  40
CARLSBAD NM                60  84  61  87  /  40  40  20  20
DRYDEN TX                  69  86  68  86  /  40  40  40  40
FORT STOCKTON TX           66  86  65  89  /  40  40  40  30
GUADALUPE PASS TX          55  77  57  82  /  30  30  20  20
HOBBS NM                   60  80  61  81  /  70  60  30  30
MARFA TX                   55  82  54  84  /  30  30  20  20
MIDLAND INTL AIRPORT TX    65  79  65  85  /  70  60  50  30
ODESSA TX                  65  80  64  86  /  60  60  50  30
WINK TX                    65  87  65  90  /  60  60  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through Sunday evening FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Dawson...Ector...
     Gaines...Glasscock...Howard...Loving...Martin...Midland...
     Mitchell...Reagan...Scurry...Upton...Ward...Winkler.

&&

29/10
Hazardous weather outlook, May 24, 3:09 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT SAT MAY 24 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
309 PM CDT SAT MAY 24 2014 /209 PM MDT SAT MAY 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY TO CONTINUE INTO TONIGHT ACROSS MUCH OF
THE AREA. ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING...SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL. SOME
STORMS COULD BECOME SEVERE...WITH HAIL TO THE SIZE OF GOLF BALLS
OR LARGER...AND DAMAGING WINDS TO AROUND 60 MPH. AN ISOLATED
TORNADO OR TWO WILL BE POSSIBLE...ESPECIALLY OVER THE WESTERN LOW
ROLLING PLAINS AND PERMIAN BASIN. TORNADO WATCH 181 IS IN EFFECT
UNTIL 10 PM CDT/9 PM MDT.

HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE
EXPECTED WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE
PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO. HEAVY RAINFALL WILL AGAIN BE
POSSIBLE...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD
WATCH IS IN EFFECT NORTH OF THE PECOS...INCLUDING ALL EDDY
COUNTY...THROUGH SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 24, 3:47 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT SAT MAY 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 NW ODESSA             31.86N 102.38W
05/24/2014  E0.75 INCH       ECTOR              TX   TRAINED SPOTTER

            SPOTTER REPORTS DIME/PENNY SIZE HAIL AT 22ND AND WEST
            COUNTY ROAD IN ODESSA

&&

MH
Local storm report, May 24, 3:48 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT SAT MAY 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             ODESSA                  31.85N 102.37W
05/24/2014  E0.88 INCH       ECTOR              TX   PUBLIC

            PUBLIC REPORTS NICKEL SIZE HAIL AT 19TH AND WEST COUNTY
            ROAD

&&

MH
Local storm report, May 24, 3:52 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT SAT MAY 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             4 W GARDENDALE          32.02N 102.44W
05/24/2014  E0.75 INCH       ECTOR              TX   TRAINED SPOTTER

            SPOTTER REPORTS DIME TO PENNY SIZE HAIL NEAR GARDENDALE

&&

MH
Local storm report, May 24, 3:58 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 PM CDT SAT MAY 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             9 WSW ODESSA            31.80N 102.51W
05/24/2014  E1.25 INCH       ECTOR              TX   TRAINED SPOTTER

            SPOTTER REPORTS HALF DOLLAR HAIL IN WEST ODESSA

&&

MH
Local storm report, May 24, 4:14 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT SAT MAY 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             MIDLAND                 32.00N 102.08W
05/24/2014  E1.00 INCH       MIDLAND            TX   PUBLIC

            PUBLIC REPORTS QUARTER SIZE HAIL AT HWY 385 AND 158 IN
            MIDLAND

&&

MH
Special weather statement, May 24, 4:21 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT SAT MAY 24 2014

TXZ082-242145-
TERRELL-
421 PM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTH CENTRAL TERRELL COUNTY UNTIL 445 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 23 MILES SOUTH
OF TERRELL COUNTY AT 421 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS
STORM MAY CROSS U.S.90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 2980 10186 2979 10187 2979 10190 2978 10193
      2980 10194 2979 10196 2981 10198 2979 10198
      2980 10203 2978 10205 2978 10208 2984 10211
      2999 10176 2978 10176 2977 10181
TIME...MOT...LOC 2121Z 247DEG 17KT 2979 10197

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:07 PM CDTTornado WarningMAFCulberson23 min
May 23, 8:03 PM CDTSpecial Weather StatementMAFCulberson42 min
May 23, 9:36 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines54 min
May 23, 10:31 PM CDTSpecial Weather StatementMAFHoward29 min
May 23, 10:53 PM CDTAreal Flood AdvisoryMAFHoward, Martin, Mitchell112 min
May 24, 9:14 AM CDTSpecial Weather StatementMAFDawson, Martin46 min
May 24, 9:15 AM CDTAreal Flood AdvisoryMAFDawson3 hr
May 24, 10:46 AM CDTAreal Flood AdvisoryMAFBorden3 hr
May 24, 11:22 AM CDTAreal Flood AdvisoryMAFHoward3 hr
May 24, 12:18 PM CDTSpecial Weather StatementMAFWinkler27 min
May 24, 12:30 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
May 24, 12:50 PM CDTSpecial Weather StatementMAFMitchell, Scurry25 min
May 24, 1:18 PM CDTSpecial Weather StatementMAFMitchell, Scurry27 min
May 24, 1:43 PM CDTSpecial Weather StatementMAFReeves32 min
May 24, 2:14 PM CDTSpecial Weather StatementMAFCrane46 min
May 24, 2:20 PM CDTSpecial Weather StatementMAFReeves40 min
May 24, 2:21 PM CDTSpecial Weather StatementMAFPecos39 min
May 24, 2:26 PM CDTSpecial Weather StatementMAFWard49 min
May 24, 2:47 PM CDTSpecial Weather StatementMAFEctor43 min
May 24, 3:03 PM CDTSpecial Weather StatementMAFCrane, Upton42 min
May 24, 3:10 PM CDTSpecial Weather StatementMAFPecos50 min
May 24, 3:12 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland63 min
May 24, 3:17 PM CDTSevere Thunderstorm WarningMAFCrane, Reagan, Upton58 min
May 24, 3:20 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos55 min
May 24, 3:58 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton62 min
May 24, 4:11 PM CDTSevere Thunderstorm WarningMAFReagan, Upton64 min
May 24, 4:18 PM CDTTornado WarningMAFReagan, Upton27 min
May 24, 4:21 PM CDTSpecial Weather StatementMAFTerrell24 min
May 24, 4:43 PM CDTTornado WarningMAFReagan, Upton47 min
May 24, 4:50 PM CDTSevere Thunderstorm WarningMAFPecos, Reagan, Upton55 min
May 24, 5:06 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
May 24, 5:21 PM CDTSevere Thunderstorm WarningMAFReagan, Upton54 min
May 24, 5:41 PM CDTTornado WarningMAFPecos, Terrell64 min
May 24, 6:10 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell35 min
May 24, 6:14 PM CDTSevere Thunderstorm WarningMAFReagan61 min
May 24, 6:41 PM CDTAreal Flood AdvisoryMAFReagan3 hr
May 24, 6:46 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell59 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.